Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Wilmington, OH

January 10, 2008Lewis County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jan 10, 2008, 10:14 PM EST for Lewis County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2008, 10:14 PM EST (03:14 UTC)
Expired
Jan 10, 2008, 11:00 PM EST
In force
46 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Lewis County, KY

The radar

The Cincinnati radar (KILN), 101 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 110314
SVRILN
KYC135-110400-
/O.NEW.KILN.SV.W.0013.080111T0314Z-080111T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1014 PM EST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LEWIS COUNTY IN NORTHEAST KENTUCKY...

* UNTIL 1100 PM EST.

* AT 1012 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR EPWORTH...MOVING NORTHEAST
  AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOLLESBORO...
  VANCEBURG...

IN ADDITION...STRICKLETT...HERRON HILL...CHARTERS AND KINNICONICK ARE
NEAR THE PATH OF THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. ALTHOUGH
ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY
TO MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3857 8364 3868 8349 3861 8332 3859 8330
      3860 8329 3857 8323 3840 8351 3844 8360
      3849 8360 3852 8365
TIME...MOT...LOC 0314Z 222DEG 46KT 3849 8358

$$
1 follow-up statement
000 
WWUS51 KILN 110332
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1030 PM EST THU JAN 10 2008

KYC135-110400-
/O.CON.KILN.SV.W.0013.000000T0000Z-080111T0400Z/
LEWIS KY-
1030 PM EST THU JAN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EST
FOR LEWIS COUNTY...

AT 1025 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR CHARTERS...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE VANCEBURG.


STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. ALTHOUGH
ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY
TO MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3857 8364 3868 8349 3861 8332 3859 8330
      3860 8329 3857 8323 3840 8351 3844 8360
      3849 8360 3852 8365
TIME...MOT...LOC 0330Z 222DEG 46KT 3863 8339

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 9:12 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 10, 9:12 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
912 PM EST THU JAN 10 2008

.SYNOPSIS...
LOW PRESSURE WILL LIFT NORTHEAST INTO MICHIGAN TONIGHT...PULLING A COLD
FRONT THROUGH THE REGION LATE THIS EVENING. HIGH PRESSURE WILL
SPREAD BACK INTO THE REGION FOR FRIDAY NIGHT AND
SATURDAY...USHERING IN COOLER AND MORE SEASONABLE TEMPERATURES.
UNSETTLED WEATHER WILL RETURN FOR SUNDAY AS LOW PRESSURE
APPROACHES FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SFC LOW IS NOW LOCATED IN NW INDIANA WITH CDFNT RUNNING DOWN
TOWARDS IND-SDF. STILL SEEING SOME SHOWER LINE SEGEMNTS MOVING
THRU THE FA AHEAD OF FNT. KEPT POPS E OF I-71 LIKELY...BUT LOWERED
TO CHC W. STILL MIGHT SEE A SHOWER UNTIL FROPA WOF I-71. PUSHED
FRONT ACROSS THE FA BETWEEN 04Z-08Z.

KEPT LOW TEMPS AS IS ALONG WITH STRONGER WINDS POST FNTL.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SFC LO PULLS AWAY TO THE NORTHEAST FRI MRNG. HAVE TRENDED TOWARDS
THE NAM/NGM ON WRAP AROUND PCPN ON FRI. FEEL THE GFS IS HOLDING TOO
MUCH LIGHT PCPN BACK ACROSS THE REGION. PULLED PCPN OUT OF
FRI...BUT NOW AM A LITTLE WORRIED ABOUT POSSIBLY SOME DZ.

EXPECT SC DECK TO LINGER FOR MUCH OF THE DAY AS LO LVL MOISTURE
BECOMES TRAPPED UNDER AN INVERSION. SFC HI PRES BUILDING INTO THE
REGION FROM THE SOUTH FRI AFTN/NIGHT MAY ALLOW FOR SOME CLEARING
OF THE SC ACRS SRN FCST AREA.

SFC HI REMAINS ACRS OH VLY SAT. DEEPENING H5 TROF BEGINS TO DROP
SOUTH OUT OF THE UPR MS LY SAT NGT. MODELS ARE SHOWING DIFFERENCES
ON QUICKLY PCPN WORKS IN SAT NGT. WENT A BLEND OF THE NAM AND GFS.

TEMPS WILL REBOUND A LITTLE ON FRI IN CAA. MAV GUIDANCE LOOKED
REASONABLE THROUGHOUT THE PERIOD...SO DIDNT STRAY ALOT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BASED THE EXTENDED ON THE 00Z AND 12Z ECMWF...WHICH WAS PREFERRED
BY HPC MEDIUM RANGE. PCPN AFFECTS THE FA AHEAD OF H5 TROF ON SUN.
AS TROF SLIDE E SUN NGT...H5 NW FLOW KEEPS SOME LIGHT PCPN ACRS
THE REGION MON INTO TUE. HIGH PRESSURE FINALLY BUILDS IN ON
WED...BUT ANOTHER SYSTEM PUSHES IN FOR THU.

FAVORED HPC GUIDANCE TEMPS OVER THE GFS MOS...SINCE FORECAST WAS
BASED OFF ECMWF.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
A COLD FRONT WILL MOVE WEST TO EAST ACROSS THE TERMINALS 03Z-
06Z...ALONG WITH THE MORE CONTIGUOUS PCPN AND MVFR VISIBILITIES.
MVFR CIGS WILL PERSIST THOUGH THE TAF PERIOD...PERHAPS BECOMING
VFR AFTER 20Z AT KCVG AND KLUK. EXCEPTING KCMH AND KLCK...IFR CIGS
WILL OCCUR FOR THE NEXT SEVERAL HOURS.

S/SE WINDS WILL SHIFT SW/WSW 15 TO 20 KTS BEHIND THE FRONT...WITH
GUSTS NEAR 30KT KTS AT TIMES THROUGH THE OVERNIGHT.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE SUNDAY
AFTERNOON AND NIGHT. MVFR CEILINGS MAY PERSIST FROM MONDAY INTO
TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...SITES
AVIATION...
Hazardous weather outlook, Jan 10, 5:20 AM EST, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EST THU JAN 10 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
520 AM EST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
NORTHEAST INTO THE OHIO VALLEY LATE THIS AFTERNOON AND EVENING.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS ALONG
AND IMMEDIATELY AHEAD OF THE FRONTAL BOUNDARY THIS EVENING. HEAVY
RAINFALL IS ALSO POSSIBLE AND MAY CAUSE LOCALIZED FLOODING LATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

RYAN

In the hours before

Special weather statement, Jan 10, 5:25 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EST THU JAN 10 2008

KYZ097>099-102300-
BRACKEN KY-MASON KY-ROBERTSON KY-
525 PM EST THU JAN 10 2008

...A STRONG THUNDERSTORM WILL AFFECT ROBERTSON...MASON AND
SOUTHEASTERN BRACKEN COUNTIES THROUGH 600 PM EST...

AT 521 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 8 MILES SOUTHWEST OF US ROUTE 62 AT STATE
ROUTE 19...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
KENTONTOWN...MILFORD...PIQUA...BLUE LICKS SPRINGS...SANTA FE...
MITCHELLS MILL...BURIKA...MOUNT OLIVET...ALHAMBRA...ABIGAIL...
HITTVILLE AND MINERVA.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 10:34 PM ESTSevere Thunderstorm WarningILNLewis56 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.